Alert archive / Kansas / Frost Advisories in 2011

Frost Advisory 4, NWS Topeka, KS

May 15, 20119 counties in Kansas

NWS Topeka, KS issued this frost advisory at May 15, 2011, 9:48 PM CDT for 9 counties in Kansas. It took effect at May 16, 2011, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 15, 2011, 9:48 PM CDT (02:48 UTC)
In effect from
May 16, 2011, 4:00 AM CDT
Expired
May 16, 2011, 8:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WWUS73 KTOP 160248
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
948 PM CDT SUN MAY 15 2011

...FROST ADVISORY FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS...

.AREAS OF FROST WILL BE POSSIBLE EARLY MONDAY MORNING ACROSS
PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS. FROST DEVELOPMENT
IS EXPECTED TO FAVOR VALLEYS AND EAST HILLSIDES.

KSZ008>010-020>022-034>036-161100-
/O.NEW.KTOP.FR.Y.0004.110516T0900Z-110516T1300Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
948 PM CDT SUN MAY 15 2011

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY. 

* TIMING...FROM 4 AM TO 8 AM CDT MONDAY

* TEMPERATURE...LOW TEMPERATURES WILL FALL TO THE LOW TO MID 30S

* IMPACTS...SENSITIVE OUTDOOR VEGETATION MAY BE HARMED IF
  PRECAUTIONS ARE NOT TAKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
2 follow-up statements
709 
WWUS73 KTOP 160336
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1036 PM CDT SUN MAY 15 2011

...FROST ADVISORY FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST
KANSAS...

.AREAS OF FROST WILL BE POSSIBLE EARLY MONDAY MORNING ACROSS
PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS. FROST DEVELOPMENT
IS EXPECTED TO FAVOR VALLEYS AND SHELTERED HILLSIDES.

KSZ008>010-020>022-034>036-161300-
/O.CON.KTOP.FR.Y.0004.110516T0900Z-110516T1300Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
1036 PM CDT SUN MAY 15 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY. 

* TIMING...FROM 4 AM TO 8 AM CDT MONDAY

* TEMPERATURE...LOW TEMPERATURES WILL FALL TO THE LOW TO MID 30S

* IMPACTS...SENSITIVE OUTDOOR VEGETATION MAY BE HARMED IF 
  PRECAUTIONS ARE NOT TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
023 
WWUS73 KTOP 161256
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
756 AM CDT MON MAY 16 2011

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT...

.TEMPERATURES WILL CONTINUE TO RISE AND EXISTING FROST WILL
QUICKLY GO AWAY.

KSZ008>010-020>022-034>036-161400-
/O.EXP.KTOP.FR.Y.0004.000000T0000Z-110516T1300Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
756 AM CDT MON MAY 16 2011

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING. 

WITH TEMPERATURES RISING THROUGHOUT THE REST OF THE MORNING FROST
WILL NO LONGER BE A CONCERN.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at May 15, 6:16 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 15, 6:16 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT SUN MAY 15 2011

...UPDATE TO AVIATION...

.DISCUSSION...

A WEAK DISTURBANCE WAS MOVING DOWN THE MISSOURI RIVER VALLEY THIS
MORNING WITH SCATTERED RAIN SHOWERS IN PARTS OF NEBRASKA...IOWA...
AND MISSOURI. A FEW SPRINKLES CREPT INTO FAR EASTERN KANSAS BUT WERE
SHORT LIVED AND MAINLY FOCUSED EAST OF THE STATE LINE. NORTH WINDS
WERE ALSO QUITE GUSTY GIVEN THE TIGHT PRESSURE GRADIENT ACROSS THE
AREA. THE CLOUDS AND NORTHERLY FLOW COMBINED TO KEEP TEMPS QUITE
COOL WITH HIGHS ONLY IN THE LOW TO MID 50S.

TONIGHT DRY AIR ALOFT WILL MOVE OVER THE AREA DURING THE EVENING
HOURS WITH CLEARING SKIES BEFORE MIDNIGHT. THE SURFACE HIGH PRESSURE
RIDGE AXIS WILL SET UP FROM NORTHWEST KANSAS THROUGH NORTHEAST
NEBRASKA WITH LIGHT NORTHERLY FLOW IN THE LOW LEVELS ACROSS THE
LOCAL FORECAST AREA. MODEL GUIDANCE SEEMS TO BE HINTING THAT THE
WEAK FLOW WILL KEEP THE LOWER ATMOSPHERE MIXED ENOUGH TO PREVENT
TEMPS FROM FALLING SIGNIFICANTLY. HOWEVER...STRONG RADIATIONAL
COOLING IS EXPECTED WITH THE CLEARING SKIES WHICH WOULD STRENGTHEN A
LOW TEMPERATURE INVERSION AND MAKE SURFACE WINDS LIGHTER YET. HAVE
THUS GONE ROUGHLY 1 TO 4 DEGREES COLDER THAN ALL GUIDANCE FOR
OVERNIGHT LOW TEMPERATURES. THIS GIVES THE ENTIRE FORECAST AREA LOWS
IN THE 36 TO 40 RANGE WITH PATCHY FROST POSSIBLE IN NORTHERN AND
WESTERN AREAS. HAVE NOT ISSUED A FROST ADVISORY AT THIS TIME DUE TO
UNCERTAINTY IN GETTING COLD ENOUGH FOR WIDESPREAD FROST...BUT COULD
STILL SEE PATCHY AREAS OF FROST PARTICULARLY IN VALLEYS AND OTHER
LOW AREAS.

MONDAY WILL WARM BACK UP A BIT AS THE SURFACE RIDGE SHIFTS ACROSS
THE FORECAST AREA AND WEAK WARM ADVECTION BEGINS TO OVERSPREAD
KANSAS. SUNNY SKIES AND FAIRLY LIGHT WINDS WILL MAKE FOR A FAIRLY
PLEASANT DAY WITH HIGHS IN THE MID TO UPPER 60S.

BARJENBRUCH

UPPER LEVEL RIDGING AND DRY LOW LEVEL SOUTH/SOUTHEASTERLY FLOW WILL
KEEP PRECIPITATION CHANCES TO A MINIMUM ACROSS THE COUNTY WARNING
AREA (CWA) MONDAY NIGHT AND THROUGH THE DAY TUESDAY. ALTHOUGH SKIES
MONDAY NIGHT WILL BE MOSTLY CLEAR...WINDS WILL VEER MORE TO THE EAST
OVERNIGHT WITH ENOUGH MIXING TO KEEP LOWS UP TO NEAR THE 40 DEGREE
MARK. CONTINUED VEERING OF THE WINDS TO THE SOUTHEAST ON TUESDAY AND
MOSTLY SUNNY SKIES SHOULD ALLOW HIGHS TO STILL REACH INTO MAINLY THE
UPPER 60S.

WEDNESDAY INTO THE WEEKEND...THE MODELS CONTINUE TO SLOW THE
EASTWARD PROGRESSION OF THE WESTERN TROUGH WEDNESDAY INTO THE END
OF THE WEEK AS THE MAIN TROUGH AXIS REMAINS TO THE WEST ALLOWING
MAIN SHORTWAVES TROUGHS TO LIFT NORTH/NORTHEASTWARD INTO THE
CENTRAL AND NORTHERN HIGH PLAINS. THE INITIAL APPROACH OF A
SHORTWAVE OUT AHEAD OF THE MAIN TROUGH WILL MOVE INTO THE AREA ON
THE NOSE OF RETURN MOISTURE AND WARM AIR ADVECTION BY WEDNESDAY
AND WEDNESDAY NIGHT WHICH WILL PROVIDE A CHANCE FOR SHOWERS AND
THUNDERSTORMS WEST...SPREADING EASTWARD WEDNESDAY NIGHT.
HOWEVER...THE COMBINATION OF STRONGER WARM AIR AND MOISTURE
ADVECTION ACROSS EASTERN KS AS A WARM FRONT LIFTS NORTHWARD AND
THE DEVELOPMENT OF A DRYLINE AND SURFACE LOW OVER THE HIGH
PLAINS/WESTERN KS WILL COMBINE TO PRODUCE HIGHER THUNDERSTORM
CHANCES ACROSS THE CWA. THIS ACTIVE PATTERN MAY TEMPORARILY
SUBSIDE OVER THE WEEKEND AS THE STRONGER SHORTWAVE TROUGH EJECTS
OUT ACROSS THE CENTRAL PLAINS AND LIFTS NORTH OF THE AREA. WILL
THEREFORE KEEP HIGHEST POPS THU INTO FRIDAY NIGHT...THEN DECREASE
INTO SATURDAY NIGHT AND SUNDAY. WITH THE WAVE LIFTING OUT LATER
AND FURTHER NORTHWEST THAN PREVIOUS RUNS...IT ALSO WILL BRING
HIGHER DEWPOINTS AND LIKELY BRING HIGHER TEMPS AS WELL TO THE
AREA. AFTER LOWS IN THE 40S WEDNESDAY AND THE 50S ON
THURSDAY...WILL THEN GO GENERALLY IN THE LOWER 60S ON THROUGH THE
WEEKEND. SIMILARLY...AFTER HIGHS IN THE UPPER 60S THURSDAY...HAVE
EDGED HIGHS INTO THE MIDDLE TO UPPER 70S FRIDAY AND
SATURDAY...THEN THE LOWER 80S FOR NEXT SUNDAY.

&&

.AVIATION...

MVFR CEILINGS WILL RAISE TO VFR AROUND 03Z WITH SURFACE HIGH
PRESSURE BUILDING SOUTH ACROSS THE PLAINS. SURFACE WINDS WILL
DECREASE THROUGH 14Z IN RESPONSE TO A WEAKENING PRESSURE GRADIENT.
SURFACE WINDS WILL INCREASE TO NEAR 08 KTS AFTER 14Z AIDED BY
DIURNAL PROCESSES WITH VFR CEILINGS.

ANGLE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 15, 5:02 AM CDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
502 AM CDT SUN MAY 15 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-161015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
502 AM CDT SUN MAY 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Frost Advisories in Kansas, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.